Arizona, 2011

Heavy Snow in Arizona, December 12 to 14, 2011

December 12 to 14, 2011 · NWS FGZ · 5 events in 5 counties and zones

A strong winter storm dropped heavy amounts of snow across northern Arizona. Over two and a half feet of fresh snow fell over the most snow prone area of the Mogollon Rim in Forest Lakes.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong winter storm dropped heavy amounts of snow across northern Arizona. Over two and a half feet of fresh snow fell over the most snow prone area of the Mogollon Rim in Forest Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 12, 3:34 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Dec 12, 3:34 AM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
334 AM MST MON DEC 12 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHWESTERN
STATES DURING THE FIRST HALF OF THE WEEK. ACCUMULATING MOUNTAIN SNOW
AND LOW ELEVATION RAIN ARE LIKELY FROM LATE TODAY THROUGH WEDNESDAY
MORNING WITH THE HEAVIEST AMOUNTS FROM THE MOGOLLON RIM
SOUTHWARD...INCLUDING THE WHITE MOUNTAINS AND THE YAVAPAI COUNTY
MOUNTAINS.

&&

.DISCUSSION...THE NEXT AREA OF LOW PRESSURE SET TO AFFECT OUR REGION
IS TAKING SHAPE OFF THE SOUTHERN CALIFORNIA COAST. THERE IS STILL A
PROBLEM OF PREDICTABILITY AS THE FIRST PART OF THE LOW IS SET TO
MOVE EASTWARD AND BEGIN AFFECTING NORTHERN ARIZONA LATE THIS
AFTERNOON...HOWEVER THERE IS A SECOND VORT./JET STREAK COMING DOWN
THE BACK SIDE OF THE LOW...NEAR THE NORTHERN CALIFORNIA/OREGON
BORDER (09:15Z). THIS UPSTREAM FEATURE COULD POSSIBLY DIG THE PARENT
LOW OFF THE SOUTHERN CALIFORNIA COAST FARTHER TO OUR SOUTH. TWO
THINGS COULD COME OF THIS (1) THIS SECONDARY VORT WILL HELP TO
DEEPEN THE LOW AND INTENSIFY IT AS IT LIFTS NORTHEAST TOWARD N.
AZ...HELPING TO ADDED TO THE SNOWFALL AMOUNTS OR (2) THIS SECONDARY
VORT. COULD DEEPEN AND INTENSIFY THE THE PARENT LOW OFF THE
CALIFORNIA COAST AND DIG THE LOW FARTHER SOUTH AND AWAY FROM N. AZ
CAUSING LESSER SNOWFALL AND PRECIPITATION AMOUNTS. FOR NOW WE WILL
DEAL WITH SCENARIO #1...AND REPLACE THE WINTER STORM WATCH WITH A
WINTER STORM WARNING AS OUR CONFIDENCE IN GETTING WARNING SNOWFALL
AMOUNTS INCREASES.

THE WINTER STORM WARNING IS FOR SNOWFALL AMOUNTS FROM 12"-24"...
   THE EASTERN MOGOLLON RIM...NORTHERN GILA COUNTY MOUNTAINS ABOVE
   5500'
   THE WHITE MOUNTAINS ABOVE 6500'
   THE WESTERN MOGOLLON RIM...OAK CREEK AND SYCAMORE CANYONS...AND
   THE YAVAPAI COUNTY MOUNTAINS ABOVE 5500'

THE WINTER WEATHER ADVISORY IS FOR SNOWFALL AMOUNTS FROM 6"-12"...
   THE GRAND CANYON COUNTRY...KAIBAB PLATEAU...AND COCONINO PLATEAU

KEEP IN MIND...IF THIS SYSTEM DIGS AND GOES FARTHER SOUTH...THEN THE
SNOWFALL AMOUNTS MENTION IN THE WINTER STORM WARNING AND THE THE
SNOW ADVISORY MAY BE LESS...

AS FOR TUESDAY...THE SYSTEM IS FORECAST TO LIFT NORTHEAST TOWARD
ARIZONA AND AS IT DOES THE NORTHEAST ZONES...THE CHUSKA MOUNTAINS
AND PORTIONS OF NORTHEAST PLATEAUS...THE BLACK MESA AREA MAY NEED A
SNOW ADVISORY.

THIS SYSTEM HAS A LOT OF THINGS GOING FOR IT...COLD ENOUGH
TEMPERATURES TO PRODUCE GOOD ICE MICROPHYSICS AND SNOWFALL
EFFICIENCIES...WEAK TO MODERATE UPSLOPE COMPONENT...MODERATE
SYNOPTIC LIFT OVER A TWO DAY PERIOD. BASICALLY THIS STORM HAS THE
INGREDIENTS TO PRODUCE A GOOD AMOUNT OF SNOW OVER A TWO-DAY PERIOD
AND CAN PRODUCE SIGNIFICANT TRAVEL IMPACTS AND AFFECT COMMERCE.

BY WEDNESDAY THIS STORM WILL HAVE LIFTED TO THE NORTHEAST INTO
COLORADO AND NEW MEXICO...WITH SNOW AND RAIN ON THE DECREASE OVER
ARIZONA. NORTHERN ARIZONA OVERALL WILL REMAIN IN A LARGE SCALE
TROUGH PATTERN THURSDAY THROUGH FRIDAY...HOWEVER N. AZ WILL REMAIN
DRY WITH SLIGHTLY BELOW NORMAL HIGH TEMPERATURES. BY LATE FRIDAY
INTO SATURDAY ANOTHER STORM SYSTEM IS FORECAST TO APPROACH N. AZ
WITH INCREASING CHC'C FOR SHOWERS ONCE AGAIN...STILL TOO EARLY TO
CONCLUDE PRECIP AMOUNTS FROM THIS PATTERN.

&&

.AVIATION...FOR THE 12Z PACKAGE...EXPECT DETERIORATING CONDITIONS
THROUGH THE DAY AS A STRONG STORM SYSTEM MOVES OVER ARIZONA.
LOWERING CLOUDS AND WIDESPREAD PRECIPITATION WILL LEAD TO
WIDESPREAD MVFR/IFR CONDITIONS IN RAIN AND SNOW SHOWERS BY
21Z...CONTINUING THROUGH TUESDAY. THE SNOW LEVEL WILL GENERALLY
RANGE FROM 5500 TO 6500 FT MSL. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING FROM NOON MST TODAY THROUGH 5 AM WEDNESDAY
ABOVE 6500 FEET FOR AZZ017.

WINTER STORM WARNING FROM NOON MST TODAY THROUGH 5 AM WEDNESDAY
ABOVE 5500 FEET FOR AZZ016-018.

WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 AM MST
WEDNESDAY FOR AZZ008-015-038.

WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM MST
WEDNESDAY FOR AZZ004-006-007.

&&

PUBLIC...............TC
AVIATION.............DM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Dec 12, 4:55 AM MST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
455 AM MST MON DEC 12 2011

AZZ004>018-037>040-130930-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
455 AM MST MON DEC 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A POTENT WINTER STORM WILL BRING RAIN AND SNOW TO NORTHERN ARIZONA
STARTING TODAY. A WINTER STORM WARNING IS IN EFFECT FROM MONDAY
AFTERNOON THROUGH EARLY WEDNESDAY MORNING FOR THE WHITE
MOUNTAINS...THE ENTIRE MOGOLLON RIM...YAVAPAI COUNTY MOUNTAINS AND
NORTHERN GILA COUNTY. A WINTER WEATHER ADVISORY IS IN EFFECT FOR
THE GRAND CANYON COUNTRY...COCONINO AND KAIBAB PLATEAUS FOR LESSER
SNOWFALL AMOUNTS.

IN THE WHITE MOUNTAINS...SNOW LEVELS ARE FORECAST AT 6500 FEET WITH
WIDESPREAD 1 TO 2 FEET OF NEW SNOW...AND UP TO 30 INCHES AT THE
HIGHEST ELEVATIONS.

THE REST OF THE MOGOLLON RIM...NORTHERN GILA AND YAVAPAI COUNTIES
SHOULD SEE WIDESPREAD NEW SNOW ACCUMULATIONS OF 8 TO 14 INCHES
ABOVE 5500 FEET...WITH UP TO 2 FEET FOR AREAS ABOVE 7500 FEET.

THE COCONINO AND KAIBAB PLATEAU...AND THE GRAND CANYON COUNTRY
SHOULD SEE 4 TO 10 INCHES ABOVE 5500 FEET...WITH UP TO 14 INCHES
ABOVE 7500 FEET.

PEOPLE WITH TRAVEL OR OUTDOOR PLANS SHOULD SHOULD PREPARE FOR WINTER
WEATHER. GATHER YOUR EMERGENCY TRAVEL SUPPLIES NOW AND PUT THEM IN
YOUR CAR IF YOU PLAN TO TRAVEL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM IS EXPECTED TO LAST THROUGH WEDNESDAY
MORNING...BEFORE MOVING EAST OF THE REGION WEDNESDAY AFTERNOON.
PRECIPITATION IS EXPECTED TO DECREASE WEDNESDAY AFTERNOON WITH
IMPROVING CONDITIONS.

ANOTHER WEATHER SYSTEM WITH INCREASED CHANCES OF SNOW AND RAIN
SHOWERS IS EXPECTED AS EARLY AS FRIDAY MORNING IN THE WEST
SPREADING EAST DURING THE DAY AND LASTING THROUGH THE DAY
SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Western Mogollon Rim

When
December 12, 6:00 AM MST to December 14, 2:00 AM MST
Where
Western Mogollon Rim forecast zone
Reported by
Trained Spotter
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Flagstaff Airport received 17.6 inches of new snow, Kachina Village17.0, Bellemont 13.5, 13.0 inches in northeast Flagstaff, Munds Park 13, 11 inches south of Williams, and 9 inches in Parks.

Heavy Snow, Northern Gila County

When
December 12, 9:00 AM MST to December 14, 12:00 PM MST
Where
Northern Gila County forecast zone
Reported by
Trained Spotter
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

Fifteen inches of snow fell in Pine.

Heavy Snow, White Mountains

When
December 12, 11:00 AM MST to December 14, 3:00 PM MST
Where
White Mountains forecast zone
Reported by
Trained Spotter
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

Alpine received 22 inches of snow and McNary received 7 inches of snow.

Heavy Snow, Eastern Mogollon Rim

When
December 12, 11:00 AM MST to December 14, 5:00 PM MST
Where
Eastern Mogollon Rim forecast zone
Reported by
Trained Spotter
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Heavy snow fell along the Eastern Mogollon Rim. Forest Lakes reported 33 inches of snow over a two day period.

Heavy Snow, Yavapai County Mountains

When
December 12, 8:00 PM MST to December 14, 12:00 AM MST
Where
Yavapai County Mountains forecast zone
Reported by
Trained Spotter
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Nine inches of snow fell 5 miles west of Prescott.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358777, 358778, 358772, 358774, 358779.